Open Access
Translator Disclaimer
July 2011 Spectrum of large random reversible Markov chains: Heavy-tailed weights on the complete graph
Charles Bordenave, Pietro Caputo, Djalil Chafaï
Ann. Probab. 39(4): 1544-1590 (July 2011). DOI: 10.1214/10-AOP587

Abstract

We consider the random reversible Markov kernel K obtained by assigning i.i.d. nonnegative weights to the edges of the complete graph over n vertices and normalizing by the corresponding row sum. The weights are assumed to be in the domain of attraction of an α-stable law, α ∈ (0, 2). When 1 ≤ α < 2, we show that for a suitable regularly varying sequence κn of index 1 − 1/α, the limiting spectral distribution μα of κnK coincides with the one of the random symmetric matrix of the un-normalized weights (Lévy matrix with i.i.d. entries). In contrast, when 0 < α < 1, we show that the empirical spectral distribution of K converges without rescaling to a nontrivial law μ̃α supported on [−1, 1], whose moments are the return probabilities of the random walk on the Poisson weighted infinite tree (PWIT) introduced by Aldous. The limiting spectral distributions are given by the expected value of the random spectral measure at the root of suitable self-adjoint operators defined on the PWIT. This characterization is used together with recursive relations on the tree to derive some properties of μα and μ̃α. We also study the limiting behavior of the invariant probability measure of K.

Citation

Download Citation

Charles Bordenave. Pietro Caputo. Djalil Chafaï. "Spectrum of large random reversible Markov chains: Heavy-tailed weights on the complete graph." Ann. Probab. 39 (4) 1544 - 1590, July 2011. https://doi.org/10.1214/10-AOP587

Information

Published: July 2011
First available in Project Euclid: 5 August 2011

zbMATH: 1245.60008
MathSciNet: MR2857250
Digital Object Identifier: 10.1214/10-AOP587

Subjects:
Primary: 05C80 , 15A52 , 47A10 , 60K37

Keywords: eigenvectors , heavy-tailed distributions , objective method , operator convergence , Point processes , Poisson–Dirichlet laws , probability on trees , Random graphs , random matrices , Random media , Random walks , reversible Markov chains , Spectral theory , stochastic matrices , α-stable laws

Rights: Copyright © 2011 Institute of Mathematical Statistics

JOURNAL ARTICLE
47 PAGES


SHARE
Vol.39 • No. 4 • July 2011
Back to Top